Format

Send to

Choose Destination
See comment in PubMed Commons below
Rinsho Shinkeigaku. 1996 Jun;36(6):780-2.

[A patient with parkinsonism presenting hyperintensity in the globus pallidus on T1-weighted MR images: the correlation with manganese poisoning].

[Article in Japanese]

Author information

1
Department of Neurology and Psychiatry, Kanagawa Rehabilitation Center.

Abstract

We report a 55-year-old woman who developed symptoms resembling parkinsonism. Her psychiatric symptoms in the early stage, cervical dystonia and tremor increasing on movement were consistent with manganese poisoning. Manganese levels were elevated to 1.5 micrograms/l in the serum (normal; 0.3-1.1 micrograms/l) and to 1.4 micrograms/l in the urine (normal; less than 1.2 micrograms/l). Intravenous infusion of calcium disodium editate (CaEDTA; chelating agent) was followed by the marked excretion of manganese (27.3 micrograms/l) in the urine. These findings support manganese poisoning. Manganese poisoning is a disease which results from chronic exposure to manganese, but the source of manganese exposure remained obscure in this patient. T1-weighted MRI of the brain showed symmetric high signal intensity in the globus pallidus without any abnormality on T2-weighted images. There is a report that manganese induced brain lesions in Macaca fascicularis as revealed by MRI and the fascicularis developed signs of unsteady gait and hypoactivity. The patient responded to treatment with CaEDTA and the second MRI demonstrated regression of abnormal signal intensity. This may be due to enhanced manganese excretion. To our knowledge, this is the first case of probable manganese-induced human parkinsonism whom changes in MRI were noted after treatment with CaEDTA.

PMID:
8937201
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center